Advertisement
Home » Expert Q & A » Addictions » Addictions: Jim LaPierre

What Your Study Aid Can Do To You... Not For You

  • anonymous Asks ...
    anonymous

    I use Ritalin as a study aid. A lot of students do. I’m not ADHD or anything. I am not concerned with getting addicted since I only use low doses and I only use it to increase my focus and productivity. Do I need to be concerned about long term health consequences if I use it 4 or 5 days a week, for a few years?

  • Jim LaPierre Says ...
    Jim LaPierre

    What you're describing is long term misuse of a stimulant. According to a number of government agencies and studies, long term misuse of stimulants can result in:

    • Impotence
    • High blood pressure
    • Heart failure
    • Chronic sleep problems
    • Extreme mood swings
    • Compulsive repetition of actions
    • Paranoia/anxiety/depression/irritability/suspiciousness
    • Weight loss
    • Panic attacks/seizures

    Ritalin and Adderall are very popular with college students, long haul truck drivers and anyone who wants extra waking hours, focus, and energy. Using it 4 or 5 times a week is likely to result in building tolerance and it is likely that over the course of years you will need higher dosages to get the same effect. There's the added bonus that you're illegally possessing a Schedule II medication.

    I'm not here to judge and I know a lot of students use speed. I would encourage you to get your blood pressure checked several times a year and I'd encourage you to NEVER mix medications (prescribed or otherwise) with other drugs or alcohol. Good luck in your studies and consider espresso as a legal substitute. Red Bull is much more your friend than Ritalin.

Advertisement
Like what you're reading?

Featured Experts